Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Salt Lake City, UT

August 8, 2017Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2017, 3:55 PM MDT for Box Elder County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 3:55 PM MDT (21:55 UTC)
Expired
Aug 8, 2017, 4:30 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 53 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS55 KSLC 082155
SVRSLC
UTC003-082300-
/O.NEW.KSLC.SV.W.0026.170808T2155Z-170808T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
355 PM MDT TUE AUG 8 2017

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Central Box Elder County in northern Utah...

* Until 500 PM MDT

* At 355 PM MDT, a severe thunderstorm was located 27 miles southeast
  of Park Valley, or 39 miles southwest of Snowville, moving
  southeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Gunnison Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 11323 4161 11308 4142 11266 4117 11296
      4132 11315
TIME...MOT...LOC 2155Z 318DEG 11KT 4147 11307 

HAIL...1.75IN
WIND...60MPH
 
$$

CRK
2 follow-up statements
137 
WWUS55 KSLC 082220
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
420 PM MDT TUE AUG 8 2017

UTC003-082300-
/O.CON.KSLC.SV.W.0026.000000T0000Z-170808T2300Z/
Box Elder UT-
420 PM MDT TUE AUG 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL BOX ELDER COUNTY...

At 419 PM MDT, a severe thunderstorm was located 32 miles southeast
of Park Valley, or 38 miles south of Snowville, moving southeast at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gunnison Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the northwestern portion of the Great Salt Lake, get 
away from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 4142 11266 4117 11296 4132 11315 4141 11319
      4155 11294
TIME...MOT...LOC 2219Z 295DEG 12KT 4144 11297 

HAIL...1.00IN
WIND...60MPH
 
$$

CRK
994 
WWUS55 KSLC 082230
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
430 PM MDT TUE AUG 8 2017

UTC003-082240-
/O.CAN.KSLC.SV.W.0026.000000T0000Z-170808T2300Z/
Box Elder UT-
430 PM MDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are 
still possible with this thunderstorm especially across the western 
portions of the Great Salt Lake.

LAT...LON 4142 11266 4117 11296 4132 11315 4141 11319
      4155 11294
TIME...MOT...LOC 2229Z 318DEG 11KT 4141 11294 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:35 PM MDT, 20 minutes earlier.

Area forecast discussion, Aug 8, 3:35 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
335 PM MDT Tue Aug 8 2017

.SYNOPSIS...A upper level trough center across northern California
will eject a series of weak weather disturbances across northern
Utah and southwest Wyoming through midweek. Moisture pooled to the
south over Arizona will begin to work north into southern Utah
late in the week.

&&

.SHORT TERM (Until 06Z Saturday)...The poorly defined upper trough
over northern California/southern Oregon will continue to eject a
series of weak shortwaves east across northern Utah the next
couple of days. PWAT values forecast to hover around 1.00" across
the north will fuel scattered convection the next couple of days.
Timing of the best organized convection will remain a challenge as
the dynamic feature supporting this convection will be subtle at
best as they move east through the region.

Across the south a slow drying trend will continue over the next
couple of days. PWAT values will generally range between .50" and
.65". This moisture will be sufficient for limited diurnal
convection across the higher terrain. Temps down south will also
exhibit a warming trend owing to the drier air mass, limited
cloud cover and increasing temps aloft.

Increasing southwest flow aloft developing late in the week will
begin to draw moisture pooled across Arizona back into the Utah.
Southern Utah will be the beneficiary of this returning moisture
with a n increasing trend in convection starting late Friday or
Friday night. Moisture hanging around northern Utah will maintain
convection over the north late in the week. This convection will
likely concentrate across the far north as heights will show a
slight increase across the region and the subsequent shortwave
ejecting out of the trough to the west take a trajectory closer to
the Utah/Idaho border region.

.LONG TERM (After 06Z Saturday)...The extended period begins with
the ridge becoming amplified with an upper low spinning off the
Pacific Northwest Coast through the weekend. Several shortwaves
will keep the west-southwest flow aloft an unsettled pattern
across Utah with daily thunderstorm/shower chances.

Moving into Monday, global forecast models have been very consistent
with the deep upper low in the Pacific Northwest digging south and
east bringing colder temperatures aloft. The latest GFS run is
generating a split flow pattern with the system, and thus a drier
trend. Being the case, went more with the EC with the PoPs in the
extended, gently bumping upward across the higher elevations.
Regarding temperatures, by the end of the extended period, the EC is
bringing a sharp gradient across the northern Great Basin (not into
Utah) with 700mb temps dipping near 0C. Low confidence this will
make it into Utah, but it is worth it to note the airmass is
forecast to be nearby for mid-August.

&&

.AVIATION...

&&

.FIRE WEATHER...The moist air mass over northern Utah remains
primed to fuel scattered convection through at least Thursday.
Surface dew points remain fairly high across the north, with
additional wetting rain from the scattered convection keeping
these dew points elevated the next couple of days.

Across the south the air mass will continue on a slow drying trend
through at least Thursday. Sufficient moisture will exist for
isolated afternoon/early evening convection, with most of this
activity tied to the higher terrain.

Temperatures will continue to slowly climb through the balance of
the week. Southern Utah will see the larger increase due to the
drying of the air mass and limited cloud cover outside of
convection. Northern Utah will see a more modest increase in temps
due to more extensive cloud cover from scattered showers and
storms along with a better chance at wetting rains.

Increasing southwest flow aloft across southern Utah late in the
week will begin to draw moisture currently over Arizona back into
the state. Convection should see an uptick across the south
beginning Friday, with the upward trend continuing into the
weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...DEWEY
AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 5:42 AM MDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
542 AM MDT Tue Aug 8 2017

UTZ001>016-019>021-517-518-WYZ021-091300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
542 AM MDT Tue Aug 8 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across mainly
the central through northern outlook area today, while storms
will be more isolated across the south. Some of the storms could
produce locally heavy rainfall. Gusty winds may also accompany
the storms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm coverage should become more confined to the northern
portions of the outlook area Wednesday. Moisture could gradually
return to the south towards the end of the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:26 PM MDTSevere Thunderstorm WarningSLCBox Elder49 min
Aug 8, 3:58 PM MDTSpecial Weather StatementSLCCarbon47 min
Aug 8, 5:02 PM MDTSpecial Weather StatementSLCCache43 min
Aug 8, 5:26 PM MDTSpecial Weather StatementSLCJuab49 min
Aug 8, 5:47 PM MDTSpecial Weather StatementSLCCache43 min
Aug 8, 5:55 PM MDTSpecial Weather StatementSLCTooele50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.